Anti-seizure meds added after surgery?

I was wondering if anyone was put on anti-seizure meds after their surgery due to the potential of getting them as a result of the trauma caused my the surgery? I had one seizure that was caused by the AVM and although I trust my neurologist and his opinion to keep me on the meds he has said that it is more because of the trauma that has upped my chances of another seizure.

Hi Jamie,

It seems pretty common to put people on seizure meds after surgery, at least for a while. My husband has had epilepsy since his surgery–as soon as he stopped the meds, he had his first seizure, so he’s been on meds ever since. He’s had better management of the meds and the epilepsy since he found an epileptologist (a neurologist who specializes in seizures). Epileptologists know more about seizures and treatments than general neurologists and neurosurgeons do, so whether you’re staying on the meds or just using them until it’s safe to stop, you’re probably safest with an epileptologist. The Epilepsy Foundation (epilepsyfoundation.org) can help you find a doctor with this specialty.

Jorie

Yes, I had a grand mal seizure caused by the AVM (1996). Was on seizure meds for a good 4 or 5 years, then my senior year in high school I had a seizure that was unexplained (2004), I was put back on meds, but did not take them regularly, and about a year and a half later I had another 1 (2006), the neurologist had no explanations for either of them except for stress and video games both mixed w/ a lack of sleep. After the seizure in 2006, I was put on Keppra in addition to the Gabbapentin I was already taking, and I have been seizure free since

I was on anti-seizure meds for several months prior to my surgery because I was having frequent simple partial seizures. I was kept on the meds for a few months following the surgery, then was slowly taken off of the meds. A couple of months later, I had a grand mal seizure, was placed back on the meds and have been on ever since. It has now been close to6 years since my surgery.

Hi Jamie,
I was put on anti-seizure meds after my surgery and I’d never had a seizure. It’s done as a precaution because there is the risk of developing epilepsy because of the trauma from the op.
Cheers,
Lou

Thank you so much for sharing. My surgeon said that was the main reason why I am still on the meds, but wanted to hear it from this family the ones who have actually gone through this. I am on Lamictal and love it! A few side effects, but they go away quickly and can’t wait until the sense perversion goes away. My taste buds and my sense of smell are all out of whack! Again thank you all so much for the input!

Hi Jamie,
My husband was also put on seizure meds after surgery, unfortunately after trying to wean him off about 2 months after surgery he had a grand mal and has been on them ever since. It took a while to find a drug that worked and also not zombie him out. He is now on a combo of Lamictal and Keppra (generics) and is doing well, knock on wood!
May I ask how much Lamictal are you on daily?
Of course we hope one day for him to be med free but we both know that’s way down the road, as those seizures are quite evil.
Blessings!
Marie & Steve

Jamie Pantelis said:

Thank you so much for sharing. My surgeon said that was the main reason why I am still on the meds, but wanted to hear it from this family the ones who have actually gone through this. I am on Lamictal and love it! A few side effects, but they go away quickly and can’t wait until the sense perversion goes away. My taste buds and my sense of smell are all out of whack! Again thank you all so much for the input!

I am taking 200mg a day and used as a monotherapy. I was switched from Dilantin after my surgery. Seizures are very evil! They interrupt life so much. I am hoping to one day get off the meds, but for now I will happily stay on them since I haven’t had a seizure since my first in Nov. This is a great website that gives a lot of info about the different meds and real life experiences. http://www.crazymeds.us/CrazyTalk/index.php?

Marie Hudson said:

Hi Jamie,
My husband was also put on seizure meds after surgery, unfortunately after trying to wean him off about 2 months after surgery he had a grand mal and has been on them ever since. It took a while to find a drug that worked and also not zombie him out. He is now on a combo of Lamictal and Keppra (generics) and is doing well, knock on wood!

May I ask how much Lamictal are you on daily?

Of course we hope one day for him to be med free but we both know that’s way down the road, as those seizures are quite evil.

Blessings!

Marie & Steve



Jamie Pantelis said:
Thank you so much for sharing. My surgeon said that was the main reason why I am still on the meds, but wanted to hear it from this family the ones who have actually gone through this. I am on Lamictal and love it! A few side effects, but they go away quickly and can’t wait until the sense perversion goes away. My taste buds and my sense of smell are all out of whack! Again thank you all so much for the input!

I am on 400mg a day and all though i have had none of the sense side effects, I am still having partials.
I think they put you on it just to make sure half the time, a just in case something happens and screws everything up.

Also, bear in mind that just because you are on seizure meds does not mean that you will not have a seizure, it just gives you a leg up, some other things to help prevent them though are getting plenty of rest, 6 hours a night or so, keep your stress level down, and avoiding flashing lights… If you get pulled over by the police explain to them your situation and kindly ask them to turn off their flashing lights, generally they comply without question.

Having Seizure after Surgery is a very common thing. From medical perspective, you can have Seizure because your AVM left scars in the area where it was located. This scar can cause Seizure. Almost 10 % of the people who had a surgery suffers from Seizure once they are operated.

I still get plenty of rest and my boys have been very helpful by not fighting to help keep my stress levels down. I am hoping I don’t get any breakthrough seizures, but understand it is very possible. Jordan good idea about asking to have the lights turned off if I get pulled over. Knock on wood that doesn’t happen! John you are so lucky not to have the sense side effect. It is driving me nuts. Nothing tastes or smells the same.

Yes. Carlos is on Keppra. From what I understand, it is normal for those who have had strokes/avm. I hear you can be on them for approx. 2 years after even without a seizure occurrence.

I take lamictal and everything is ok besides the acne! No seizures, but still get headaches.

Jamie Pantelis said:

Thank you so much for sharing. My surgeon said that was the main reason why I am still on the meds, but wanted to hear it from this family the ones who have actually gone through this. I am on Lamictal and love it! A few side effects, but they go away quickly and can’t wait until the sense perversion goes away. My taste buds and my sense of smell are all out of whack! Again thank you all so much for the input!

I was on Keppra for three months after my craniotomy even though I never had a seizure. The doctor said its standard for all brain surgeries because the sweeling following the surgery increases the chance of having a seizure

I’ve been on seizure meds since my Gamma Knife which was 6 yrs ago. I’ve had many break through seizures but right now they are controlled by my meds.

Is 1000mg of Keppra twice a day a lot? Also, it is my husband on this med. He cannot talk yet and voice his ailments. What are some side effects from the anti-seizure meds? He is quite nauseous at times. He has also nodded about being dizzy. I’m not sure the cause.

Nausea is a side effect of Keppra. My doctor was able to prevent this for me by easing me into it over about a week or 2 period. However my script is only 500 mg twice a day. I hope this helps some.

Danielle Gladstone said:

Is 1000mg of Keppra twice a day a lot? Also, it is my husband on this med. He cannot talk yet and voice his ailments. What are some side effects from the anti-seizure meds? He is quite nauseous at times. He has also nodded about being dizzy. I’m not sure the cause.

I was on 1000 mg of Keppra and I am 5 foot 6 and had lost a lot of weight following my surgery…I was only 120 lbs. The main side effect I had was extreme fatigue

Danielle Gladstone said:

Is 1000mg of Keppra twice a day a lot? Also, it is my husband on this med. He cannot talk yet and voice his ailments. What are some side effects from the anti-seizure meds? He is quite nauseous at times. He has also nodded about being dizzy. I’m not sure the cause.